Michigan, 2021Hail and Damaging Wind in Michigan, June 21, 2021
June 21, 2021 · NWS GRR · 2 events in 2 counties and zones
There were isolated reports of large hail and high winds just after midnight on June 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were isolated reports of large hail and high winds just after midnight on June 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 20, 10:50 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 20, 10:50 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1150 PM EDT Sun Jun 20 2021
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 344 PM EDT Sun Jun 20 2021
- Severe Weather/Heavy Rain threat tonight
- Windy and colder Monday with some frost Tuesday morning
- Next major system end of week / some showers possible Wednesday
&&
.UPDATE...
Issued at 11 PM EDT Sun Jun 20 2021
The first round of severe weather has moved through with power
outages along the I-94 corridor. There remains some strong storms
with tornado risk along the southern tier of counties in
Michigan as of 11 PM. Once those storms exit the region, there
will be a lull before the next round begins to move into the
region from the west after midnight.
The major concern for the overnight storms remains to be strong
to severe storms from the polar jet and training storms that could
cause flooding overnight into Monday morning. The southern
portion of Michigan has already received around a half inch
upwards of an inch south of Jackson.
Due to the antecedent conditions, the copious amounts of PWATs
in the system moving through Southern Michigan and the training
storms, a flood advisory has been issued for the areas of concern.
&&
.DISCUSSION...(This evening through next Sunday)
Issued at 344 PM EDT Sun Jun 20 2021
- Severe Weather/Heavy Rain threat tonight
Overall it seems our severe weather threat is somewhat less than
we were thinking earlier. Even so there still remains a
significant threat for strong to severe thunderstorm tonight.
Locally heavy rain is expected near and south of I-96. The risk
for strong to severe storms is from around 6 pm tonight till
around 5 am Monday.
There will be two periods of severe storm potential. The first is
the warm advection push in front of the system. Seems the overall
threat is a little less as a result of the MCV upstream that has
pushed the warm air farther south. Even so, we have our boundary
stalled near I-94, so when the upstream MCV over MO gets into this
area I am thinking it will track along the boundary. That is
supported by most our HI-RES models. It is this first wave of
convection that has the greatest risk of tornadoes. Surface winds
will turn to the east north of the boundary this evening and that
will increase the low level shear. Surface based capes in the
2500 to 4000 j/kg range south of I-94 to I-80. The effective bulk
shear over the southern counties will be between 40 and 50 knots.
All of this supports strong to severe storms, large hail and
isolated tornadoes.
The second period of strong to severe storm is from the polar jet
on the northern stream coming into this area. We get into the
entrance region of that jet. It is at that time the low level jet
really develops, and increases to near 50 knots. The HRRR 17z run
showed 60 knot winds associated with the line of storms coming on
shore near South Haven just after midnight. It is during that
time when train echoes are possible near and south of I-96.
Locally 2 to 3 inches of rain is possible in some areas.
- Windy and colder Monday with some frost Tuesday morning
The cold front sweeps through around sunrise. This will be some
seriously cold air coming in behind the front. The 850 temps fall
to near 2c by Monday evening, from 13c in the morning. We get on
the polar ward side of the polar jet by evening too. It would not
be out of the question to get some lake enhanced rain showers. Air
temperatures will fall during the day. Temperatures could be in
the upper 50s by evening.
Skies should clear Monday night. With dew points in the 30s, it
would seem likely frost would develop over northern area. I could
see locations like Leota getting below freezing.
- Next major system end of week / some showers possible Wednesday
The next digging northern stream system stays in Canada but it
boots the trough over the Great Lakes out into the north Atlantic.
This sets up a warm advection event Wednesday, which may well
bring showers to the area again. instability is not all that high
so this would be more rain showers than thunderstorms.
Behind that we get shortwave ridging briefly so Thursday will be
quiet but seasonably warm. Finally there is another northern
stream shortwave that digs into the central North American trough.
It will significantly deepen that trough and result in another
system not to much different than what is happening tonight into
Monday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1139 PM EDT Sun Jun 20 2021
The first round of severe weather has moved through and as of
0340Z we are in a lull with VFR conditions at all TAF sites. This
will deteriorate as the next round of storms move into the region
from the west. Expect storms to enter from the south around 05Z.
The Western TAF sties will see VCTS at first after 05Z with MVFR
to IFR in TSRA at AZO and BTL and then spreading at all the TAF
sites through 08Z. The cold front will drop the ceilings to the
MVFR/IFR with gusty afternoon winds. Expect the low clouds to
persist until around 17Z Monday before lifting.
&&
.MARINE...
Issued at 344 PM EDT Sun Jun 20 2021
The push of cold air Monday will result in a rather unpleasant
beach day to say the least. Winds will be gusting to over 30 mph
and air temperatures will be falling into the 50s. The strong
winds will result in possible rip currents and 5 to 7 foot waves.
Our current hazards for tomorrow look good so no changes were
made.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through late Monday night for MIZ037-043-
050-056-064-071.
LM...Small Craft Advisory until 2 AM EDT Tuesday for LMZ844>849.
&&
UPDATE...Ceru
SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...Ceru
MARINE...WDMHazardous weather outlook, Jun 20, 3:22 PM EST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
422 PM EDT Sun Jun 20 2021
MIZ037>040-043>046-050>052-056>059-064>067-071>074-212030-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
422 PM EDT Sun Jun 20 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Tonight
The Enhanced Risk of severe thunderstorms continues tonight. The
primary threat is for damaing winds, large hail is also possible
and there remains a very slight threat for tornadoes. Localized
flooding is possible too. The area of greatest concern is mostly
over the southern half of the area. There are two periods of
strong to severe storms, the fist is early tonight, prior to 11
pm, then a second period of strong to severe thunderstorms from
around midnight till about 4 am.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong winds will result in hazardous condtions at area beaches on
Monday.
Scattered frost is possible Monday night north of route 20.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible tonight.
LMZ844>849-212030-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
422 PM EDT Sun Jun 20 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Tonight
Thunderstorms will result in wind gusts over 40 knots and large
waves. Cloud to water lighting will also be an issue. The threat
for these harards is greatest south of Grand Haven.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Winds and waves will be hazardous to beach goes and small craft
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible tonight.
In the hours before
Local storm report, Jun 20, 6:47 PM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
747 PM EDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 3 W LAWRENCE 42.22N 86.11W
06/20/2021 M1.00 INCH VAN BUREN MI TRAINED SPOTTER
&&
MWSLocal storm report, Jun 20, 7:07 PM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
807 PM EDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 2 NNW SCHOOLCRAFT 42.14N 85.65W
06/20/2021 KALAMAZOO MI TRAINED SPOTTER
WIND GUSTS OF 50 TO 60 MPH ESTIMATED.
BRANCHES DOWN. VERY HEAVY RAINFALL WITH
VISIBILITY NEAR ZERO.
&&
MWSLocal storm report, Jun 20, 7:21 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
821 PM EDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL KEELER 42.11N 86.17W
06/20/2021 M1.75 INCH VAN BUREN MI PUBLIC
REPORT POSTED VIA TWITTER, WITH PICTURES.
&&
MWSLocal storm report, Jun 20, 7:22 PM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
822 PM EDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND DMG 3 W FULTON 42.12N 85.42W
06/20/2021 KALAMAZOO MI PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
MWSThunderstorm Wind, Van Buren
- When
- June 21, 12:15 AM EST to 12:30 AM EST
- Where
- Van Buren County, 0.51 mi E of Lawton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 42.170, -85.840
A severe thunderstorm produced wind gusts estimated at up to 65 mph and hail up to one inch in diameter. The wind caused a large tree limb to snap and fall on a house in Lawton.
Hail, Ingham
- When
- June 21, 1:01 AM EST to 1:03 AM EST
- Where
- Ingham County, 2.58 mi SW of Bunker Hill Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.440, -84.350
Hail up to one inch in diameter was reported just east of Leslie.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, June 21, 2021$14 million · 65 kt wind · 26 events
- Rip Current in Wisconsin, June 21, 20211 death · 1 event
- Damaging Winds in Maryland, June 21, 2021$192,000 · 65 kt wind · 47 events
- Hail and Damaging Winds in New York, June 21, 2021$141,000 · 1 in hail · 51 events
- Damaging Winds in New York, June 21, 2021$114,000 · 50 kt wind · 35 events
- Flash Flood and Damaging Winds in West Virginia, June 21, 2021$131,000 · 50 kt wind · 27 events
- Damaging Winds in Kentucky, June 21, 2021$62,000 · 60 kt wind · 37 events
- Heat and Damaging Winds in New York, June 21, 2021$20,000 · 50 kt wind · 55 events
- Hail and Damaging Winds in Vermont, June 21, 2021$150,000 · 1.25 in hail · 10 events
- Flooding in Pennsylvania, June 21 to 22, 2021$210,000 · 2 events
- Tornado and Damaging Winds in New York, June 21, 2021$60,000 · EF1 · 4 events
- Flash Flooding and Flood in Ohio, June 21 to 23, 2021$99,000 · 50 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960422, 960423.